Latent TB infection uncommon after secukinumab treatment
Latent tuberculosis infection was an uncommon adverse event after treatment with secukinumab for chronic systemic inflammatory conditions, according to a study published in JAMA Dermatology.
“Psoriasis, psoriatic arthritis and ankylosing spondylitis are chronic immunological conditions that require long-term immunomodulatory therapies, which are associated with increased risk of [TB] infection,” Boni E. Elewski, MD, professor and chair, director of clinical research, at the University of Alabama at Birmingham, department of dermatology, and colleagues wrote. “Because of this increased risk, guidelines have been developed for the management of TB infection in patients who are starting anti-TNF therapy.”
The researchers evaluated the association of secukinumab with active TB development, TB reactivation and latent TB infection (LTBI) activation as an adverse event. Qualitative data from 28 clinical trials were pooled for analysis, and patients with active TB infection were excluded.
Of 12,319 patients included for analysis, 8,819 had psoriasis, 2,523 had psoriatic arthritis and 977 had ankylosing spondylitis. Population analysis determined 5.6% of patients tested positive for LTBI at screening, with 0.1% of the population (six patients with prior positive LTBI results, seven patients newly diagnosed with LTBI) having LTBI as an adverse event during secukinumab treatment. Of the newly diagnosed patients, four had psoriasis, two had ankylosing spondylitis and one had psoriatic arthritis. No active TB cases were reported.
“Findings of this analysis are consistent with those of other studies, demonstrating that secukinumab is not associated with an increased risk of active TB or TB reactivation in patients with a history of LTBI,” Elewski and colleagues wrote. “We believe this study provides a broader understanding of the safety of secukinumab and supports its long-term use in chronic systemic inflammatory conditions.”